Missouri, 2015

Damaging Wind in Missouri, April 3, 2015

April 3, 2015 · NWS MEG · 1 event in 1 county or zone

A mesoscale convective system developed along a warm front situated across Southern Missouri during the early morning hours on April 3, 2015. The complex swept southeast into the Bootheel causing isolated wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A mesoscale convective system developed along a warm front situated across Southern Missouri during the early morning hours on April 3, 2015. The complex swept southeast into the Bootheel causing isolated wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Apr 2, 11:26 PM CST, 3 hours 19 minutes earlier.

Area forecast discussion, Apr 2, 11:26 PM CST, 3 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
1226 AM CDT FRI APR 3 2015

.DISCUSSION...
UPDATED FOR 06Z AVIATION DISCUSSION.

&&

.PREV DISCUSSION... /ISSUED 841 PM CDT THU APR 2 2015/

UPDATE...

UPDATED TO LOWER POPS FOR THE EVENING HOURS OVER NORTHERN AREAS.

DISCUSSION...

STRONG LOW LEVEL SOUTHERLY FLOW CONTINUES TO ADVECT MOISTURE AND
HAS FOCUSED SOME LIFT ACROSS NORTHERN PORTIONS OF THE MID SOUTH
THIS EVENING. THIS WILL RESULT IN THE CONTINUATION OF SCATTERED
SHOWERS AND THUNDERSTORMS OVER MAINLY THE NORTHERN PORTIONS OF THE
FORECAST AREA THIS EVENING. AREAS ALONG AND SOUTH OF INTERSTATE 40
SHOULD REMAIN MAINLY DRY AS THE ATMOSPHERE IS MORE CAPPED.

FURTHER TO THE WEST...A SHORTWAVE DISTURBANCE MOVING ACROSS THE
SOUTHERN PLAINS HAS INITIATED VIGOROUS THUNDERSTORM DEVELOPMENT
THIS EVENING IN THE VICINITY OF A STALLED FRONT THAT STRETCHES
ACROSS SOUTH CENTRAL MISSOURI SOUTHWEST INTO OKLAHOMA. THE AIRMASS
REMAINS MODERATELY UNSTABLE IN THESE AREAS AND HAS ALLOWED STORMS
TO QUICKLY BECOME SEVERE.

THESE STORMS SHOULD EVOLVE EASTWARD AND COULD IMPACT NORTHERN
PORTIONS OF THE MID SOUTH AFTER MIDNIGHT. THE ATMOSPHERE IN THESE
AREAS SHOULD REMAIN SLIGHTLY UNSTABLE THROUGH THE NIGHT.
SUFFICIENT SHEAR SHOULD ALSO EXIST WITH THE PRESENCE OF A LOW
LEVEL JET ON THE ORDER OF 40 KTS. THIS WILL KEEP THE THREAT FOR A
FEW SEVERE STORMS MAINLY AFTER MIDNIGHT ACROSS NORTHERN AREAS WITH
DAMAGING WINDS AND LARGE HAIL THE PRIMARY THREATS. HEAVY RAINFALL
WILL ALSO BE POSSIBLE.

THE FORECAST WILL BE UPDATED TO LOWER POPS BEFORE 06Z OVER
NORTHERN AREAS. OTHERWISE THE FORECAST APPEARS ON TRACK AND NO
ADDITIONAL CHANGES APPEAR NECESSARY AT THIS TIME. UPDATED ZONES
AND GRIDS WILL BE SENT SHORTLY.

JLH

&&

.PREV DISCUSSION... /ISSUED 353 PM CDT THU APR 2 2015/

DISCUSSION...SURFACE ANALYSIS THIS AFTERNOON PLACES A COLD FRONT
FROM THE LOWER PENINSULA OF MICHIGAN SOUTHWEST BACK ALONG THE I-44
CORRIDOR IN MISSOURI...AND INTO THE RED RIVER VALLEY OF TEXAS A
DRYLINE EXTENDS NEAR THE SURFACE BOUNDARY INTO WEST TEXAS THIS
AFTERNOON. ACROSS THE MID SOUTH...GUSTY SOUTHERLY WINDS ON THE
BACK SIDE OF HIGH PRESSURE ARE HELPING TO ADVECT LOW LEVEL
MOISTURE UP INTO THE LOWER MISSISSIPPI VALLEY THIS AFTERNOON.
TEMPERATURES AS OF 3 PM CDT ARE IN THE 70S AT MOST LOCATIONS.
SEVERE THUNDERSTORM POTENTIAL TONIGHT INTO FRIDAY IS THE
PREDOMINANT CONCERN IN THIS AFTERNOON/S FORECAST.

SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPED ACROSS A PORTION OF
THE MID SOUTH...MAINLY NORTH OF I-40 AND ACROSS PORTIONS OF WEST
TENNESSEE AND NORTHEAST MISSISSIPPI NEAR THE TENNESSEE RIVER. THIS
CONVECTIVE ACTIVITY IS MOSTLY OUT OF THE FORECAST AREA AS OF 3 PM
CDT AND WAS IN ASSOCIATION WITH A SHORTWAVE TROUGH MOVING ACROSS
PORTIONS OF THE MIDDLE/LOWER MISSISSIPPI VALLEYS.

WATER VAPOR SATELLITE/SHORT TERM MODEL TRENDS SUGGEST WEAK
RIDGING MAY BUILD BACK IN ACROSS THE MID SOUTH
TONIGHT...ESPECIALLY ALONG AND SOUTH OF I-40 TONIGHT. THUS...HAVE
KEPT POPS LOWER ACROSS THESE AREAS TO REFLECT THE LOWER END RAIN
CHANCES. HOWEVER...NORTH OF I-40...THE AFOREMENTIONED COLD FRONT
ACROSS MISSOURI WILL DROP SOUTH TOWARDS THE MISSOURI/ARKANSAS
BORDER TONIGHT BUT SLOW DOWN AS A DEVELOPING SURFACE LOW OVER
OKLAHOMA MOVES NORTHEAST ALONG THE FRONT INTO SOUTHERN MISSOURI
AND INTO KENTUCKY ON FRIDAY WITH A TRAILING COLD FRONT MOVING
THROUGH THE MID SOUTH DURING THE DAY ON FRIDAY.

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE
SURFACE FRONT TO THE NORTH TONIGHT. PRECIPITABLE WATER VALUES
BETWEEN 1.5 TO 1.7 INCHES ALONG WITH A POTENTIAL FOR SOME
TRAINING OF STORMS ALONG THE BOUNDARY MAY RESULT IN THE POTENTIAL
FOR HEAVY RAINFALL LATE TONIGHT TOWARDS FRIDAY MORNING. THIS
POTENTIAL CORRIDOR OF HEAVY RAINFALL MAY REMAIN JUST NORTH OF THE
FORECAST AREA AND WILL HOLD OFF ON ISSUING A FLASH FLOOD WATCH AT
THIS TIME FOR THE AFOREMENTIONED AREA.

LATEST MODEL TRENDS SUGGEST THE BEST POTENTIAL FOR ORGANIZED
SEVERE THUNDERSTORMS WILL BE MAINLY DURING THE DAY FRIDAY AS THE
COLD FRONT FINALLY DROPS SOUTH INTO THE LOWER MISSISSIPPI VALLEY.
AT THIS TIME...SHORT TERM MODEL SOUNDINGS INDICATE A LOW LEVEL
CAPPING INVERSION MAY DEVELOP BY FRIDAY MORNING AND NOT BREAK
UNTIL THE FRONT COMES THROUGH THE AREA FRIDAY AS MID LEVEL HEIGHT
FALLS SPREAD ACROSS THE AREA. CONVECTIVE MODES MAY BE IN THE FORM
OF BOTH SUPERCELLS AND A LINEAR CONVECTIVE LINE AS IT MOVES
THROUGH THE REGION. LARGE HAIL...DAMAGING WINDS WILL BE THE
PREDOMINANT THREATS ALONG WITH A SECONDARY POTENTIAL FOR PERHAPS
TORNADOES. THE GREATEST THREAT FOR ORGANIZED SEVERE WEATHER
DURING THE DAY ON FRIDAY WILL BE ESPECIALLY ALONG AND SOUTH OF
I-40.

SHOWERS AND THUNDERSTORMS WILL GRADUALLY COME TO AN END FRIDAY
NIGHT AS HIGH PRESSURE BUILDS BACK INTO THE LOWER MISSISSIPPI
VALLEY. LONG TERM MODELS INDICATE THE RIDGE OF HIGH PRESSURE WILL
MOVE EAST TOWARDS THE END OF THE WEEKEND AS THE FRONT BEGINS TO
MOVE BACK NORTH AS A WARM FRONT AND AN AREA OF LOW PRESSURE
DEVELOPS IN THE CENTRAL PLAINS. THIS WILL BRING A CHANCE OF
SHOWERS AND THUNDERSTORMS TO THE FORECAST EACH DAY. HOWEVER...SOME
MODEL RUN TO RUN INCONSISTENCIES WILL NEED TO BE BETTER RESOLVED
IN SUBSEQUENT FORECASTS BEFORE RAIN CHANCES ARE RAISED IN LATER
FORECASTS.

CJC

&&

.AVIATION...
06Z TAF CYCLE

VFR CONDITIONS WILL PERSIST OVERNIGHT AT ALL TERMINALS.  A COMPLEX
OF SHOWERS AND THUNDERSTORMS WILL MOVE EAST SOUTHEAST FROM MISSOURI
THROUGH THE OVERNIGHT AND WILL LIKELY AFFECT THE JBR TERMINAL AROUND
11Z. INTERMITTENT MVFR CONDITIONS ARE POSSIBLE AT ALL TERMINALS
THROUGH THE MORNING HOURS ON FRIDAY.  STRONG LOW LEVEL
WINDS...SUSTAINED NEAR 15 KTS WITH GUSTS OVER 25 KTS WILL PERSIST
THROUGH THE DAY FROM THE SOUTH SOUTHWEST.  STRONG THUNDERSTORMS ARE
FORECAST TO DEVELOP ALONG AND AHEAD OF A FRONTAL BOUNDARY TOMORROW
AFTERNOON WITH A WEST TO EAST PROGRESSION THROUGH ALL TERMINALS
THROUGH THE LATE EVENING.  A WIND SWITCH TO THE NORTHWEST IS
EXPECTED FOLLOWING THE FRONT WITH VERY STRONG WIND GUSTS ABOVE 30
KTS POSSIBLE TOMORROW EVENING.

TVT

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Apr 3, 12:36 AM CST, 2 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
136 AM CDT FRI APR 3 2015

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-040845-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
136 AM CDT FRI APR 3 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT OVER THE
NORTHEAST ARKANSAS...THE MISSOURI BOOTHEEL...AND NORTHWEST
TENNESSEE. THE MAIN THREAT WILL BE LARGE HAIL AND DAMAGING WINDS
WITH ANY THUNDERSTORMS THAT BECOME SEVERE. A TORNADO IS POSSIBLE
OVER NORTHEAST ARKANSAS AND THE MISSOURI BOOTHEEL. LOCALIZED
HEAVY RAINFALL IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS AN ENHANCED RISK FOR SEVERE THUNDERSTORMS ACROSS PORTIONS
OF WEST TENNESSEE AND NORTH MISSISSIPPI...WITH A SLIGHT RISK
ACROSS THE REMAINDER OF THE MID SOUTH ON FRIDAY. LARGE HAIL AND
DAMAGING WINDS WILL BE THE MAIN THREATS BUT TORNADOES WILL BE
POSSIBLE ESPECIALLY ACROSS THE ENHANCED RISK AREA. LOCALIZED
HEAVY RAINFALL WILL ALSO BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT AND FRIDAY IN SUPPORT OF
SEVERE WEATHER OPERATIONS.

SJM

The radar

The Paducah radar (KPAH), 128 km away, was scanning. The volume nearest the first event began at 08:46 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dunklin

When
April 3, 2:45 AM CST to 2:50 AM CST
Where
Dunklin County, 3.31 mi N of Vly Ridge to 3.21 mi N of Vly Ridge
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.628, -90.104

Straight line winds caused damaged to a farm in Bernie. There was damage to grain bins, an aluminum sided carport and fencing. A few trees were knocked down as well.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2015Every state in 2015This day in weather historyWarnings in Missouri, April 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 569128.